I need information about hypokalemia.

Expert Answers
ophelious eNotes educator| Certified Educator

Hypokalemia is a condition where the amount of potassium in a person's blood drops to dangerous levels.  Though potassium levels fluctuate, a base level in the blood is needed to be healthy.

Hypokalemia can cause several symptoms, none of which are pleasant:

  1. Your heart can beat in a funny rhythm, especially if you have a heart problem already,
  2. You can lose muscle tissue,
  3. You can suffer constipation,
  4. You can feel tired all the time,
  5. You can feel weak, and your muscles can spasm,
  6. You can suffer paralysis, including the lungs.

There are lots of different ways that you can become hypokalemic:

  1. Some antibiotics will lower the level,
  2. Diseases or kidney problems (the kidneys help regulate potassium.)
  3. Anything that causes you to lose water: diarrhea, vomiting, excessive sweating or urination.
  4. Some breathing treatments for asthma and other things can strip potassium from the body.

Your question specifically asked about treatment, so I should be sure to include that : )  If it is a mild case of hypokalemia, the most common way to treat it is by taking oral supplements of potassium.  The ammount would depend on the patient's particular situation.  If it is a really bad case, potassium has to be administered via an IV through a vein.  Basically, if hypokalemia is a lack of potassium in the blood, the treatment is to put potassium back in.  Other treatments might be needed depending on the syptomoms (i.e. the nasty things the lack of potassium is causing.)

The important thing is to find out what is causing the hypokalemia in the first place to prevent it from happening.  Treatment would then include medications or procedures that would fix the underlying causes.

Hope this helps!